Monday, May 11, 2009

Shrinkage, Vision, and Drugs

On Wednesday, the neurologist will give me the results of my latest MRI series. Unlike men who step out of a swimming pool, I am hoping for shrinkage.

Since I have no penis and this blog is addressing MS issues, I probably don't need to specify that I'm hoping for shrinkage of the MS lesions in my brain and on my spine. I'm a stickler for accuracy, though, which is why I'm mentioning it anyway. I think, even a status quo lesion status wouldn't be terrible since it will show no progression of the disease. More or larger lesions are definitely not what I'm looking for.

I'm also going to talk to my neurologist about another neuro-opthalmology evaluation. I have suspected for some time now that my vision is getting worse, although the regular opthalmology exams show no further detioration. I think it's a constrast issue plus my vision is worse when I'm in motion and/or tired. This article seems to concur with my instincts.

I suspect we will also discuss my ongoing treatment and MS drugs. I don't trust the objectivity of studies that are funded and conducted by the drug companies that makes the drug being studied but I'm reading a lot of positive stuff about Tysabri lately and some of my fellow MS bloggers/online buddies are singing its praises in their own lives. Here's one.

It's been my understanding that Tysabri has potentially dangerous side affects (namely possible death) so it's sort of a last resort thing if other, safer drugs aren't working. Not so, according to this article.

Still, I'm a firm believer in, if it works, don't fix it. So if there is shrinkage or the size and number of my lesions is status quo, I will probably stick with the Rebif. I have no real side affects (besides bruising and pain at injection site which you kind of expect when sticking yourself with a needle three times per week).

According to this drug company study (again, possible objectivity issues should be considered), Rebif reduced the number of active lesions by 78% compared to the same group of MS patients getting a placebo. (That would suck, wouldn't it? You have to give yourself a shot three times a week and it is basically water that does jack shit to slow the progression of your MS?)


  1. Love it, Julie! I'm glad you're weighing options. You're like me. Well read and researched. I made sure to have my google alerts send me emails every day on Tysabri, MS, PML, and all the other fun stuff. Let me know how your visit with your neuro goes and the MRI results.

  2. I had shrinkage on my last MRI. I also know a lady who has been on DMDs a year and all her lesions disappeared. Of course I don't take any drugs and my health hsa been improving...

    I also notice that my vision worsens when I am fatigued. I guess it's an MS thing.

  3. Great posting! I am recently diagnosed, with my presenting symptom being vision problems (with conflicting information), and the article you linked to gives me some validation, if that makes sense. Thanks for the great resource--and for providing a blog that has been very helpful as I maneuver through the testing and diagnosis process!